Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 61, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 20, 2017, 4:13 PM PST for San Benito County, Santa Clara County, California. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2017, 4:13 PM PST (00:13 UTC)
- Expired
- Feb 20, 2017, 10:00 PM PST
- In force
- 6 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Benito County, CA, Santa Clara County, CA
The radar
The San Francisco radar (KMUX), 50 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 4:31 PM PST | FLOOD | 5 N Hollister, CA | ROADWAY FLOODING 5150 SAN FLIPE RD |
| Feb 20, 4:38 PM PST | FLOOD | 4 N Hollister, CA | POSBL DAMAGE TO BRIDGE ON SAN FELIPE RD BTWN FAIRVIEW AND SR156 |
| Feb 20, 4:47 PM PST | FLOOD | 6 Nnw Hollister, CA | ROADWAY FLOODED SHORE RD NR PERRY CT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WGUS56 KMTR 210013
FFWMTR
CAC069-085-210600-
/O.NEW.KMTR.FF.W.0061.170221T0013Z-170221T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
413 PM PST MON FEB 20 2017
The National Weather Service in The San Francisco Bay Area has issued
a
* Flash Flood Warning for...
Southeastern Santa Clara County in northern California...
Northwestern San Benito County in central California...
* Until 1000 PM PST
* At 400 PM PST, stream gage reports indicated flooding on the
Pacheco Creek near Dunneville. At 4 PM PST the water level on the
creek near Dunneville was at 13.1 feet and water levels were
continuing to rise. Flooding begins around 10 feet. Streamflow
forecasting suggests water levels may reach 16.4 feet by late
Monday evening.
* Some locations that will experience flooding include...
Lovers Lane, Frazier Lake, Soap/San Felipe Lake, and
lower Pacheco Creek north of Hollister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3711 12127 3683 12127 3692 12152 3701 12150
3701 12139 3710 12131
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 2:41 PM PST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 20, 2:41 PM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
241 PM PST Mon Feb 20 2017
.SYNOPSIS...High impact event will persist through the afternoon hours
as an atmospheric river takes aim at the central California coast.
Periods of heavy rainfall are expected, especially along the coastal
ranges, along with strong and gusty southerly winds through this
evening. These conditions will likely result in widespread flooding,
downed trees and power lines resulting in isolated to widespread
power outages. Flooding of area creeks, streams and low lying,
poorly drained areas can also be expected as well as rises on main-
stem rivers. The threat for rock/mud slides, shallow landslides and
debris flows in recent burn scar areas will also increase during the
next 12 to 24 hours. Rainfall and winds will taper off late tonight
into Tuesday. Cool and somewhat drier weather conditions are
expected during the second half of the work week.
&&
.DISCUSSION...as of 02:40 PM PST Monday...Much of the afternoon
forecast will be focused on the next 12 to 24 hours as a high
impact event persists over the Bay Area.
Over the last 24 hours rain and wind battered the Central Coast
with a wide range of impacts: downed trees, downed power lines,
flooding both small/large scale and debris/mud and rock slides.
Rainfall was greatest over the North Bay, East Bay Hills, Santa
Cruz Mountains and Santa Lucia Mts. Many remote stations in the
Santa Lucias had over 5 inches since yesterday. One interesting
factoid is SF Downtown surpassed their water year (Oct-Sep) this
morning at 10AM with 24.50 inches. Normal value for the year is
23.65 inches. Winds have been rather strong with numerous gusts
over 50 mph, most notably over the Santa Lucias.
Current situation synoptically puts a cold front moving into the
North Bay as we speak. The main focus of the heaviest rain is
confined to the front and just south of it. Farther upstream,
abundant lightning is being observed offshore near the upper
low/shortwave trough near 130W. Additionally there is an upper and
lower level jet heading toward the coast. Latest thinking is that
over the next few hours the front will continue to move southward
as the upper low/shortwave move toward the coast. As a result,
expect an increase in rain coverage/intensity. The biggest
increase will be mainly from the North Bay down to the Santa Cruz
Mountains. The additional rainfall tonight through tomorrow will
be a general 1-2" for mainly locations...lesser amounts in the
rain shadowed Santa Clara/Salinas Valley. Coastal Mts, North Bay
Mts, East Bay Hills and Santa Lucias 2-4" locally 6-7". Lots of
available moisture and orographics will lead to the higher
rainfall amounts in terrain favored spots. The other fly in the
ointment are thunderstorms. Latest model guidance, lightning
offshore and Storm Prediction Center indicate thunderstorms will
be possible later this afternoon/evening through Tuesday mainly
from Monterey northward. Any developed thunderstorm will cause
locally higher rainfall amounts. All that being, any additional
rainfall will only exacerbate already stressed
streams/creeks/rivers. Numerous hydro products are currently in
effect. Visit weather.gov/sanfrancisco for the latest information.
Winds will also ramp up with more widespread wind gusts/damage.
Highest gust as of late was Bottchers Gap with a gusts up to 70
mph. High wind warning remains in effect for coast and higher
terrain with wind advisory for inland valleys through 3 AM.
Simply put, we are not out of the woods yet. There maybe parts of
the Bay Area that are seeing sunshine and even a break in precip
this afternoon, but do not let your guard down. The second push
could get interesting, especially if convection really kicks in.
Expect overall conditions to improve late Tuesday into Wednesday
behind the departing AR and frontal boundary with a few lingering
showers.
High pressure builds in bringing cooler and drier conditions mid
week. In fact, enough clearing occurs overnight temps could drop
toward freezing with patchy frost for interior valleys. Medium
range models still indicate active late in the week and next
weekend. This next system looks to be much colder with lower snow
levels. 12z runs looks more impressive than the last run.
&&
.AVIATION...As of 9:40 AM PST Monday...For 18z tafs. Strong
southerly winds are expected to affect all taf sites today as a
slow moving cold front approaches the area. Up to 60 kt SW winds
at around 2000 feet are expected this afternoon and evening.
Therefore, low level wind shear remains in the tafs. MVFR cigs and
vis expected with IFR conditions during periods of heavy rain.
Rain will persist through late tomorrow morning.
Vicinity of KSFO...Oscillating between VFR and MVFR cig/vsby,
heavy rain and wind today through this evening. IFR possible at
times in downpours.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...MVFR cigs/vsbys, heavy rain and wind
today through this evening. IFR possible at times in downpours.
&&
.MARINE...as of 09:05 AM PST Monday...A slow moving cold front
currently sits across the waters bringing strong winds to the area
today and tomorrow. Gale force winds are expected today and
tonight with small craft winds by tomorrow morning. This system
will bring widespread rain and a chance for isolated thunderstorms
late tonight into tomorrow morning. Moderate swell over the waters
in addition to the strong winds will result in hazardous seas.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...High Wind Warning...Higher terrain Bay Area to Monterey
and San Benito counties.
Flood Watch...Entire forecast area.
Wind Advisory...Entire forecast area.
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 1 AM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 1 AM
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay from 10 PM
GLW...Mry Bay until 10 PM
SCA...SF Bay from 11 PM
GLW...SF Bay until 11 PM
&&
PUBLIC FORECAST: MM
AVIATION: Anna
MARINE: Anna
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Feb 20, 10:26 AM PST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1026 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM FLOOD 4 E MOSS LANDING 36.80N 121.72W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
ELKHORN RD AT SPRINGPOINT RD...ROAD IS FLOODING.
1017 AM DEBRIS FLOW 3 SSW LOS GATOS 37.18N 121.98W
02/20/2017 SANTA CLARA CA LAW ENFORCEMENT
MUD AND ROCKS BLOCKING LIMEKIN CYN RD AT SODA SPRINGS RD
&&
BBENJAMILocal storm report, Feb 20, 10:44 AM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1044 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM DEBRIS FLOW 1 NE PRUNEDALE 36.82N 121.64W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
MUD, DIRT AND TREES IN SLO LANE HWY101 AT CRAZY HORSE CYN
RD
1037 AM FLOOD 4 ESE WATSONVILLE 36.89N 121.70W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
FLOODING OVER VEGA RD AT KARI LN. ROADWAY MAY CRACK
&&
BBENJAMILocal storm report, Feb 20, 12:24 PM PST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1224 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM FLOOD 9 N HOLLISTER 36.99N 121.38W
02/20/2017 SANTA CLARA CA LAW ENFORCEMENT
ROADWAY FLOODING SR 152 AT CASA DE FRUTA
1212 PM FLOOD 5 NW GEYSERVILLE 38.76N 122.97W
02/20/2017 SONOMA CA LAW ENFORCEMENT
ABOUT 1 FT OF WATER IN ASTI RD AT ASTI STORE RD
&&
BBENJAMILocal storm report, Feb 20, 1:02 PM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
102 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM NON-TSTM WND DMG 2 N CARMEL RIVER BEACH 36.56N 121.93W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
TREE BLOWN DOWN ACROSS ALL LANES OF CARMEL WAY AT 17 MILE
DR
&&
BBENJAMILocal storm report, Feb 20, 1:59 PM PST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
159 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM DEBRIS FLOW 3 WNW SAN JUAN BAUTISTA 36.86N 121.58W
02/20/2017 SAN BENITO CA LAW ENFORCEMENT
MUD AND ROCKS BLOCKING FAST LANE OF HWY 101 WEST
CONNECTION TO HWY 156
0131 PM FLOOD 5 SW CORRALITOS 36.93N 121.86W
02/20/2017 SANTA CRUZ CA LAW ENFORCEMENT
ROADWAY FLOODED ON SAN ANDREAS RD AT MAREA AVE.
&&
BBENJAMIThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 4:34 PM PST | Flash Flood Warning | MTR | Alameda | 116 min |
| Feb 20, 5:02 PM PST | River Flood Warning | MTR | Monterey | 24 hr |
| Feb 20, 5:03 PM PST | Flash Flood Warning | MTR | Santa Clara | 87 min |
| Feb 20, 5:29 PM PST | Flash Flood Warning | MTR | San Mateo | 2 hr |
| Feb 20, 6:02 PM PST | Flash Flood Warning | MTR | Santa Cruz | 4 hr |
| Feb 20, 6:03 PM PST | Areal Flood Advisory | MTR | San Mateo | 4 hr |
| Feb 20, 6:18 PM PST | Areal Flood Advisory | MTR | Monterey | 12 hr |
| Feb 20, 6:36 PM PST | Flash Flood Warning | MTR | Alameda | 4 hr |
| Feb 20, 6:54 PM PST | Flash Flood Warning | MTR | Alameda | 3 hr |
| Feb 20, 7:17 PM PST | Flash Flood Warning | MTR | San Mateo | 3 hr |
| Feb 20, 9:15 PM PST | Areal Flood Warning | MTR | Santa Clara | 8 hr |
| Feb 20, 10:00 PM PST | Flash Flood Warning | MTR | Santa Cruz | 4 hr |
| Feb 20, 10:01 PM PST | Flash Flood Warning | MTR | Alameda | 3 hr |
| Feb 20, 10:15 PM PST | Flash Flood Warning | MTR | San Mateo | 3 hr |
| Feb 20, 10:16 PM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 12 hr |
| Feb 20, 10:34 PM PST | Areal Flood Advisory | MTR | Alameda | 12 hr |
| Feb 20, 10:42 PM PST | Areal Flood Warning | MTR | Alameda | 12 hr |
| Feb 20, 11:38 PM PST | Areal Flood Warning | MTR | Santa Clara | 12 hr |
| Feb 21, 12:14 AM PST | Areal Flood Warning | MTR | Monterey | 12 hr |
| Feb 21, 1:09 AM PST | Areal Flood Warning | MTR | San Mateo | 6 hr |
| Feb 21, 5:38 AM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 15 hr |
| Feb 21, 8:41 AM PST | Small Craft Advisory for Hazardous Seas | MTR | 12 hr | |
| Feb 21, 11:29 AM PST | Areal Flood Warning | MTR | Santa Clara | 36 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.